By Sherry Granader.
When we moved from the northern part of the country to a warmer client, little did we realize the immense impact this would have on our St. Bernard, Barkley. Granted, large breeds are not seen very often in warm weather climates, and acclimating to the hot weather and allergies are inevitable. He developed red, angry-looking patches on his skin that made him itch all over. He wanted to crawl out of his own skin.
We found a veterinarian who was very knowledgeable about the allergic reactions in pets, and proceeded with the allergy skin test that required Barkley to be sedated. The test revealed that he was allergic to 12 different grasses in the area and was immediately prescribed anti-inflammatory steroids. The veterinarian explained these were highly effective in reducing inflammation and swelling and we should see a difference in his skin in about two weeks. It required giving him injections under the skin, something neither one of us enjoyed; however the side effects were numerous. The short-term side effects include:
- Increased thirst and urination
- Increased hunger
- Panting (especially in dogs)
- Patches seem to get worse before they get better
- Vomiting (not as common)
Some pre-diabetic dogs may become diabetic with corticosteroid usage. In many of these cases, the diabetes resolves once the steroid is discontinued. Lowering the dosage may reduce the side effects, and in some cases another medication can be prescribed that still controls the condition with fewer side effects. The long-term side effects include:
- Urinary Tract Infections (UTI) in up to 30% of patients. Monitoring for the development of UTI is achieved by performing periodic urine cultures. A patient receiving steroids will not experience the usual symptoms of urinary tract infection because the steroid will suppress the inflammation and discomfort commonly associated with a UTI. In many cases, a urine culture may be the only way to detect the infection.
- Development of thin skin, blackheads, and a poor or thinned-hair coat
- Poor wound healing ability
- Weight gain due to increased hunger
- Muscle weakness
- Development of hard plaques or spots on the skin called calcinosis cutis. These plaques are the result of calcium deposition in the skin.
- Increased susceptibility to bacterial infections
- Increased susceptibility to fungal infections (especially of the nasal cavity)
- Development of adult onset mange.
- Predisposition to diabetes mellitus
An excessive use of corticosteroids may cause Cushing’s disease that includes increased thirst and urination, urinary tract infections (UTI’s), ear and skin infections, a pot-bellied appearance and thinning coat. If you see any of these symptoms, see your veterinarian, as tapering down the dosage is usually recommended. Fortunately, most dogs can safely use corticosteroids if a few simple guidelines are followed, such as:
- Daily use of corticosteroid protocols only during the initial treatment phase
- If your dog is receiving corticosteroids to reduce itching or for musculoskeletal pain, you should strive to administer them every other day. If you feel your pet requires daily corticosteroid use, inform your veterinarian, who may recommend an additional or alternative treatment combination.
- If your dog requires more than three to four months of corticosteroid usage, the condition should be re-evaluated or other treatment options should be pursued.
- Dogs on long-term corticosteroids should be monitored with quarterly examinations and with urine cultures and blood tests every six months.
Corticosteroids can be life-saving medications and improve the quality of life for many dogs, but their use requires working closely with your veterinarian. You can safely administer these drugs and provide your dog with the high quality of care he needs and deserves.
Reviewed and approved by Dr. David L. Roberts, DVM
Photo: Courtesy of Steven Depolo via Flickr (CC by 2.0)